Alert archive / Alaska / Red Flag Warnings in 2010

Red Flag Warning 5, NWS Anchorage, AK

May 26, 2010

NWS Anchorage, AK issued this red flag warning at May 26, 2010, 7:54 AM AKDT. It took effect at May 26, 2010, 2:00 PM AKDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2010, 7:54 AM AKDT (15:54 UTC)
In effect from
May 26, 2010, 2:00 PM AKDT
Expired
May 26, 2010, 8:43 PM AKDT
In force
7 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

783 
WWAK61 PAFC 261554
RFWAER

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
754 AM AKDT WED MAY 26 2010

AKZ141-270600-
/X.NEW.PAFC.FW.W.0005.100526T2200Z-100527T0600Z/
COPPER RIVER BASIN-
754 AM AKDT WED MAY 26 2010

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM
AKDT THIS EVENING DRY THUNDERSTORMS THROUGHOUT THE COPPER
RIVER BASIN...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM
AKDT THIS EVENING FOR DRY THUNDERSTORMS THROUGHOUT THE COPPER
RIVER BASIN.

THE AIR MASS CURRENTLY OVER THE COPPER RIVER BASIN IS VERY
DRY SO SOME OF THE THUNDERSTORMS WILL RESULT IN DRY LIGHTNING.
EXPECT SCATTERED DRY THUNDERSTORMS TO DEVELOP MID AFTERNOON AND
CONTINUE THROUGH THE EVENING HOURS.

PRECAUTIONARY/PREPAREDNESS
ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

&&

$$
1 follow-up statement
356 
WWAK61 PAFC 270443
RFWAER

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
843 PM AKDT WED MAY 26 2010


AKZ141-270545-
/X.CAN.PAFC.FW.W.0005.000000T0000Z-100527T0600Z/
COPPER RIVER BASIN-
843 PM AKDT WED MAY 26 2010

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE RED
FLAG WARNING. 

THUNDERSTORM ACTIVITY HAS DIMINISHED...ENDING THE THREAT FOR RED
FLAG CONDITIONS THIS EVENING.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this red flag warning went out at May 26, 6:00 AM AKDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 26, 6:00 AM AKDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
600 AM AKDT WED MAY 26 2010

.UPPER LEVEL ANALYSIS...
AN UPPER LEVEL LONGWAVE TROUGH ENCOMPASSES MUCH OF NORTHWESTERN NORTH
AMERICA...WITH AN EMBEDDED SHORTWAVE RIDGE NOSING OUT OF WESTERN
CANADA AND INTO THE ALASKAN MAINLAND. A LARGE HIGH AT THE CREST OF
THIS RIDGE REMAINS ENCAMPED OVER THE REGION...THOUGH IT IS GRADUALLY
SHIFTING OFF INTO NORTHWESTERN CANADA AS A WEAK TROUGH NUDGES OUT OF
THE GULF AND OVER SOUTH CENTRAL ALASKA. ANOTHER SHARP RIDGE IS
BUILDING OUT OF THE NORTH PACIFIC AND ACROSS THE BRISTOL BAY REGION.
A BROAD TROUGH WITH TWO EMBEDDED LOWS COVERS THE REMAINDER OF THE
BERING SEA AND THE ALEUTIANS.

.SURFACE ANALYSIS...
THE AXIS OF THE THERMAL TROUGH ARCS FROM BETHEL EASTWARD ACROSS THE
INTERIOR OF THE STATE TO FAIRBANKS...THEN DIPS SOUTHEASTWARD OVER THE
ALASKA RANGE NORTH OF THE COPPER RIVER BASIN. A SHALLOW HIGH PRESSURE
CELL RESIDES IN THE CENTRAL GULF...WHICH IS ADVECTING MARINE AIR
ACROSS SOUTH CENTRAL ALASKA. LITTLE TO NO CONVECTION FIRED YESTERDAY
SOUTH OF THE TALKEETNA MOUNTAINS AS A RESULT OF THIS STABLE AIR MASS
IN PLACE IN THE LOWER ATMOSPHERE. A 985 MB LOW PRESSURE SYSTEM
RESIDES 250 MILES SOUTH OF ADAK WITH AN ASSOCIATED FRONT BRANCHING
NORTHEASTWARD TOWARDS DUTCH HARBOR BEFORE TURNING SOUTHWARD. A NEW
TRIPLE POINT LOW IS IN THE PROCESS OF DEVELOPING FURTHER DOWN THE
FRONT CLOSER TO THE CENTRAL ALEUTIANS. A WEAK LOW THAT HAD BEEN
DRIFTING SOUTH OVER THE CENTRAL BERING HAS OPENED INTO A SHORTWAVE
AND IS BEING ABSORBED BY THE LARGER LOW TO THE SOUTH.

.MODEL DISCUSSION...
MODELS OVERALL ARE IN EXCELLENT AGREEMENT THROUGH THE REMAINDER OF
THE WEEK WITH REGARDS TO THE POSITION OF MAJOR WEATHER FEATURES.
THERE IS SOME AMBIGUITY AS TO THE STRUCTURE AND STRENGTH OF THE LOW
IN THE NORTH PACIFIC AS IT MORPHS INTO A BARBELL LOW OVER THE CENTRAL
ALEUTIANS LATER TODAY. THE NAM IS THE OUTLIER WITH THIS
SYSTEM...DEPICTING A SINGLE CORE LOW WITH A CENTRAL PRESSURE UP TO 10
MB LOWER THAN THE GFS AND ECMWF. BUT IN GENERAL THE MODELS HANG
TOGETHER QUITE WELL WITH THIS LOW AS IT MEANDERS JUST SOUTH OF THE
EASTERN ALEUTIANS THROUGH THE END OF THE WEEK.

.SHORT TERM FORECAST...
THE BIGGEST CHALLENGE IN THE NEAR SHORT TERM WILL BE THE LOCATION AND
COVERAGE OF ANY CONVECTION THAT DOES INITIATE OVER SOUTH CENTRAL
ALASKA THIS AFTERNOON. WITH THE AFOREMENTIONED MARINE LAYER IN PLACE
OVER THE KENAI PENINSULA AND THE SOUTHERN MAT-SU VALLEY (DEMARCATED
AS A STRONG INVERSION BELOW 850 MB ON THE 12Z ANCHORAGE SOUNDING)
...THE LIKELIHOOD OF ANYTHING DEVELOPING OVER THESE AREAS IS SLIM AT
BEST. THE BEST CHANCES FOR CONVECTION AND THUNDERSTORMS WILL BE
AROUND THE ALASKA RANGE AND THE COPPER RIVER BASIN...WHERE A WEAK
TROUGH ALOFT ALONG WITH THE SURFACE THERMAL TROUGH COULD HELP SUSTAIN
ANY STORMS THAT DO GET GOING. A WEAK DISTURBANCE ROTATES OUT OF THE
GULF OVER THE WEEKEND...BRINGING CLOUDS TO SOUTH CENTRAL AND
SOUTHWEST ALASKA AND PRECIPITATION TO THE NORTH GULF COAST.

THE LOW SOUTH OF THE CENTRAL ALEUTIANS REMAINS ESSENTIALLY STATIONARY
THROUGH THE WEEKEND...BRINGING GALE FORCE WINDS AND STEADY RAIN TO
THE EASTERN AND CENTRAL ALEUTIANS. WINDS LESSEN AND THE RAIN
GRADUALLY TAPERS OFF AS THE LOW WEAKENS ON FRIDAY AND SATURDAY...BUT
THIS SYSTEM WILL CONTINUE TO IMPACT THE REGION THROUGH THE WEEKEND.

.LONG TERM FORECAST...
A REX BLOCK OVER NORTHWESTERN NORTH AMERICA WILL GRADUALLY MIGRATE
EASTWARD OVER THE NEXT WEEK...ALLOWING FOR A SHORTWAVE TROUGH TO
ROTATE NORTHWARD OUT OF THE GULF EARLY NEXT WEEK AND BRING WITH IT
CLOUDS AND A CHANCE OF RAIN TO SOUTH CENTRAL ALASKA. EXPECT CONTINUED
SEASONABLE TEMPERATURES ACROSS MUCH OF THE STATE THROUGH NEXT WEEK.
THE BERING SEA WILL ALSO REMAIN RELATIVELY QUIET WITH ANY POTENTIAL
STORM SYSTEMS REMAINING WELL SOUTH OF THE ALEUTIANS.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...GALE WARNING...150 155 160 165 170 171 175 180.
FIRE WEATHER...RED FLAG WARNING...141.

KS MAY 10

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 4:00 PM AKDTGale WarningAFC12 hr
May 25, 4:00 PM AKDTGale WarningAFC3 days
May 25, 4:00 PM AKDTSmall Craft AdvisoryAFC4 days
May 26, 4:00 AM AKDTGale WarningAFC48 hr
May 26, 4:00 AM AKDTSmall Craft AdvisoryAFC4 days
May 26, 4:00 AM AKDTSmall Craft AdvisoryAFC4 days
May 26, 10:00 AM AKDTGale WarningAFC6 hr

Nearby

Red Flag Warnings in Alaska, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.